Vitiligo vulgaris, the loss of skin pigmentation, is known to occur with increased frequency in patients with type 1 diabetes and, based on a preponderance of circumstantial evidence (1), presumed to be of autoimmune etiology. For example, 20% of 39 patients with vitiligo were found to have diabetes in a Romanian community study (2), and 9% of 457 consecutive Italian patients with diabetes had vitiligo in another study (including 54% of the type 1 patients) (3). However, the factors that can specifically precipitate vitiligo in type 1 diabetes are not known. Here, we present a case of focal vitiligo vulgaris precipitated and exacerbated by the subcutaneous infusion of the human insulin analog, insulin lispro.

A 32-year-old female with a 19-year history of type 1 diabetes began continuous subcutaneous insulin infusion (CSII) therapy 3.5 years before presentation. She had previously noted stable vitiligo vulgaris of the elbows and knees for ∼10 years. After initiating CSII therapy with insulin lispro, she developed two symmetrical patches of depigmentation on her abdomen ∼6 cm in diameter surrounding the insulin infusion sites bilaterally (Fig. 1). There was no known antecedent inflammatory skin disease.

The antibody response to rapid-acting human insulin analogs has been shown to be similar in magnitude to that triggered by human insulin (4,5). Most cutaneous allergies to insulin, however, manifest as IgE-mediated wheal and flare responses (6). In this case, the focal vitiligo was apparently induced by insulin infusion, raising questions about its pathogenesis. Possible mechanisms include a postinflammatory, Koebner-type response in which depigmentation occurs in areas of mild injury or inflammation, but no evidence of skin damage or inflammation was present in the lesions. More likely, a local allergic reaction to the constituents of the insulin (or possibly the infusion catheter) may have precipitated an inflammatory response culminating in depigmentation. Other scenarios include molecular mimicry between the insulin lispro molecule and various melanocyte surface antigens, resulting in melanocyte destruction.

This case represents the first report of lispro insulin analog infusion as an etiologic factor in the development of focal vitiligo in diabetes. Aside from the standard treatment options for vitiligo, other options in this case include changing the type of insulin used, changing the type of infusion catheter used, and/or changing the site of insulin infusion. The patient was changed to insulin aspart and told to place her infusion catheter into an entirely new area of abdominal skin. Upon follow-up 6 months later, however, the original vitiligo lesions remained unchanged and new lesions were forming around the new infusion sites.

1.
Kemp EH, Waterman EA, Weetman AP: Autoimmune aspects of vitiligo.
Autoimmunity
34
:
65
–77,
2001
2.
Birlea S, Pop A, Haller M, Maier N, Das PK: PP-31 A clinical and epidemiological study on a small community with a prevalence of vitiligo (Abstract).
Pigment Cell Res
16
:
603
,
2003
3.
Romano G, Moretti G, Di Benedetto A, Giofre C, Di Cesare E, Russo G, Califano L, Cucinotta D: Skin lesions in diabetes mellitus: prevalence and clinical correlations.
Diabetes Res Clin Pract
39
:
101
–106,
1998
4.
Fineberg NS, Fineberg SE, Anderson JH, Birkett MA, Gibson RG, Hufferd S: Immunologic effects of insulin lispro [Lys (B28), Pro (B29) human insulin] in IDDM and NIDDM patients previously treated with insulin.
Diabetes
45
:
1750
–1754,
1996
5.
Lindholm A, Jensen LB, Home PD, Raskin P, Boehm BO, Rastam J: Immune responses to insulin aspart and biphasic insulin aspart in people with type 1 and type 2 diabetes.
Diabetes Care
25
:
876
–882,
2002
6.
Gonzalo MA, De Argila D, Revenga F, Garcia JM, Diaz J, Morales F: Cutaneous allergy to human (recombinant DNA) insulin.
Allergy
53
:
106
–107,
1998